Nebraska, 2019

Damaging Winds in Nebraska, June 3, 2019

June 3, 2019 · NWS GID · 3 events in 1 county or zone

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 10:30 p.m. CDT on Monday the 3rd and 3 a.m. on Tuesday the 4th, a north-south oriented line of thunderstorms traversed mainly the southern half of South Central Nebraska (primarily along/south of Interstate 80). In most places these storms were at least slightly sub-severe, featuring peak wind gusts only 40-50 MPH. However, as this convective complex first entered the local area into Furnas County it yielded a few severe wind reports, including estimated gusts of 70 MPH in Edison and a measured 67 MPH gust north of Oxford. The origins of this linear system could be traced back to northeast Colorado during the mid-late afternoon, before it grew upscale and intensified over northwest Kansas and southwest Nebraska during the early evening. In the mid-upper levels this was a weakly-forced event, with only subtle disturbances passing through quasi-zonal flow over the Central Plains, downstream from a slow-moving upper low over the Desert Southwest. Given that evening surface dewpoints averaged in the mid-60s F over South Central Nebraska, mixed layer CAPE as high as 2000 J/kg was noted around the time storms entered western counties. However, deep-layer wind shear was fairly weak (no more than 30 knots), likely driving the predominantly sub-severe nature of this convection.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 3, 5:26 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Jun 3, 5:26 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
626 PM CDT Mon Jun 3 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 339 PM CDT Mon Jun 3 2019

A narrow but potent swath of shower and thunderstorms made a swing
through the CWA overnight into this morning, pushing off to the
east right around midday. Things have been dry through the early-
mid afternoon hours, as we sit in between disturbances, with the
next off to our west. At the surface, a frontal boundary extends
south from low pressure located over central Canada, running
through west- southwestern portions of the CWA. This front,
reinforced some by a difference in cloud cover, separates the
temps in the mid/upper 80s over the far southwestern CWA from the
lower 70s present in the far northeast.

Looking to this evening/overnight, the main change made to the
forecast was adjusting the PoPs. Overall confidence is on the
lower side, upper level waves are a bit more subtle, uncertainty
lies with the impact of any lingering boundaries from previous
convection. Dried things out the rest of this afternoon and at
least a little of the start of the evening hours. Short term
models are in pretty good agreement showing little ongoing across
the CWA over the next several hours, with focus turned to the
activity off to the west. Scattered thunderstorms have already
developed across eastern portions of WY/CO...with models showing
that activity pushing east this evening. Even at this point there
are still differences between models...while agreement with the
timing isn't too bad, how much coverage there is across the CWA is
uncertain. Decided to peak PoPs at 30-40%...mainly for areas I-80
and south. Evening crew will be monitoring how things evolve and
adjust the forecast as necessary. The entire CWA remains in the
SPC Day 1 Marginal Risk. Can't rule out some strong/severe
storms...instability is present, but deeper layer shear isn't the
greatest. Think that if any storms were able to turn severe, it'd
be on the lower side of the spectrum, with quarters/60 MPH winds
the main hazards.

For Tuesday, thinking is that it will pan out similar to today as
far as precip chances go...just a little quicker. Any activity
affecting the CWA tonight should push off to the east in the
morning, leaving much of/if not all of the CWA during the daytime
hours. The sfc pattern looks to remain on the weaker side,
resulting in overall light winds. Thinking is that there will be
plenty of sun...and that temps should warm up compared today,
with highs forecast in the mid-upper 80s across the entire CWA.

.LONG TERM...(Tuesday night through Monday)
Issued at 339 PM CDT Mon Jun 3 2019

As we get into the middle/latter portions of the week, models
suggest the active pattern may continue with energy associated
with an upper level low pressure system currently over the
southwestern CONUS. Models showing this upper low certainly not in
any big hurry to push east, with it possibly being the Thur/Fri
timeframe before it slides through the Plains. Model agreement
isn't bad with the track at this point, taking it mainly along the
KS/OK border area. Shortwaves out ahead of the low, and the
passage of the system itself, will keep the periodic thunderstorm
chances going in the forecast. It's not an all-day-every-day type
of pattern, but confidence in pinning down a ton of details with
the timing/location is definitely on the low side. Even when it
finally passes, there doesn't look to be much of a break, as a
trough starts digging into the Rockies as we get through the
upcoming weekend. There will be chances for strong/severe
thunderstorms, but again, it's hard to confidently pin down much
in the way of specifics.

As far as temperatures go, not seeing any big changes. Highs
generally remain in the 70s/80s...Wed looking to the be the
warmest of the long term, Sun potentially the coolest.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 619 PM CDT Mon Jun 3 2019

Cumulus field is diminishing over most of the local area, with
only high clouds streaming in from the west associated with
thunderstorms over western KS and eastern CO. These thunderstorms
are the main forecast challenge for this period. It appears that
the main timeframe of concern for the TAF sites will be 04-10Z.
Short-term models have backed off on coverage of storms, so have
just maintained VCTS in this period for now.

Skies will gradually clear as we move through Tuesday morning into
the afternoon. Winds will remain light, but will shift more to
the southwest by Tuesday morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...ADP
LONG TERM...ADP
AVIATION...Mangels
Hazardous weather outlook, Jun 3, 2:47 PM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
347 PM CDT Mon Jun 3 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
041200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
347 PM CDT Mon Jun 3 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Thunderstorm chances return to the outlook area this evening and
tonight, mainly for areas along and south of Interstate 80 and
into north central Kansas. There will be the potential for a few
strong to marginally severe storms, with hail near the size of
quarters and wind gusts near 60 MPH being the primary hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic thunderstorm chances continue across the outlook area
Tuesday evening through Sunday. Strong to severe thunderstorms
are not out of the question Tuesday evening and overnight, with
large hail and damaging wind gusts being the primary hazards.
For Wednesday and beyond, there remains uncertainty with severe
weather potential at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, although
any flooding, hail, or wind reports from storms are appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jun 3, 9:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1035 PM CDT MON JUN 3 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND GST     2 NNE CAMBRIDGE         40.30N 100.16W
06/03/2019  M57 MPH          FURNAS             NE   MESONET

&&

JCB

The radar

The Grand Island radar (KUEX), 146 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
June 3, 9:35 PM CST
Where
Furnas County, 2.14 mi NNE of Cambridge
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.310, -100.160

A wind gust of 59 MPH was measured by a mesonet station located 2 miles north-northeast of Cambridge.

Thunderstorm Wind, Furnas

When
June 3, 9:50 PM CST
Where
Furnas County, Edison
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.280, -99.770

Wind gusts were estimated to be near 70 MPH. Small tree branches were broken.

Thunderstorm Wind, Furnas

When
June 3, 10:15 PM CST
Where
Furnas County, 2 mi N of Oxford
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.279, -99.630

A wind gust of 67 MPH was measured by a mesonet station located 2 miles north of Oxford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828524, 828525, 828527.